Guideline Recommendations for Tapering and Discontinuation of Mirtazapine
Withdrawal Symptoms
- Abrupt cessation of mirtazapine can precipitate agitation and anxiety, highlighting the need for a gradual taper. – American Family Physician (2002) 1
Tapering Protocol
- The general recommendation for antidepressant discontinuation is to taper the dose over 10–14 days to minimize withdrawal effects; this guideline is explicitly applied to mirtazapine. – American Family Physician (2002) 1
- After 9 months of continuous therapy, clinicians should consider a dosage reduction to reassess the necessity of ongoing treatment. – American Family Physician (2002) 1
Treatment‑Duration Considerations for Depression
- For a first episode of major depressive disorder, treatment should continue for at least 4 months before contemplating discontinuation; recurrent depression may require a longer maintenance period. – American Family Physician (2015) 3
Patient Education and Support
- Prior to initiating mirtazapine, patients should be informed about the possibility of withdrawal symptoms and the importance of a supervised taper. – American Academy of Sleep Medicine (Journal of Clinical Sleep Medicine, 2008) 4
- When mirtazapine is prescribed for insomnia, integrating cognitive‑behavioral therapy for insomnia (CBT‑I) can facilitate a smoother taper and reduce withdrawal risk. – American Academy of Sleep Medicine (Journal of Clinical Sleep Medicine, 2008) 4